Erythema nodosum after azacitidine in a patient with acute myeloid leukemia

Research output: Contribution to journalArticlepeer-review

Abstract

Introduction: Nodular skin lesions in patients with acute myeloid leukemia (AML) raise clinical suspicion for leukemia cutis versus fungal infections. Here, we report a rare case of treatment-related erythema nodosum (EN) in a patient with AML. Case Report: Approximately 5 weeks after the initiation of sorafenib and one week after azacitidine initiation, a 32-year-old man with primary refractory AML presented with several painful red nodules on the lower extremities. Histological examination established a diagnosis of EN. Management and Outcome: Treatment with topical and oral steroids led to complete resolution of the nodules. However, once the dose of steroids was reduced, the lesions rapidly recurred. Higher dose steroids were reinitiated, again with a resolution of the nodules, confirming steroid responsiveness of the underlying process. Discussion: Given the onset of lesions one week after the initiation of azacitidine and 5 weeks after the initiation of sorafenib, azacitidine was considered the more likely culprit. Only 2 cases of EN-like eruption after azacitidine and 1 case after sorafenib have been reported. Although fungal infections and leukemia cutis are the top differentials considered for skin nodules in a patient with AML, EN should be considered as an alternative diagnosis. Correct diagnosis is critical because it will guide treatment.

Original languageEnglish (US)
Pages (from-to)226-229
Number of pages4
JournalJournal of Oncology Pharmacy Practice
Volume29
Issue number1
DOIs
StatePublished - Jan 2023

Bibliographical note

Funding Information:
The author(s) disclosed receipt of the following financial support for the research, authorship, and/or publication of this article: This work was supported by the National Institutes of Health’s National Center for Advancing Translational Sciences grant KL2TR002492. The content is solely the responsibility of the authors and does not necessarily represent the official views of the National Institutes of Health’s National Center for Advancing Translational Sciences.

Publisher Copyright:
© The Author(s) 2022.

Keywords

  • AML
  • azacitidine
  • erythema nodosum

PubMed: MeSH publication types

  • Case Reports
  • Journal Article

Fingerprint

Dive into the research topics of 'Erythema nodosum after azacitidine in a patient with acute myeloid leukemia'. Together they form a unique fingerprint.

Cite this